Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 95, NWS Dodge City, KS

May 26, 1996Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 1996, 1:37 AM CDT for Ford County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 1:37 AM CDT (06:37 UTC)
Expired
May 26, 1996, 2:25 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 260636
SVRDDC
KSC057-260725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT SUN MAY 26 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 225 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...FORD COUNTY
 
AT 135 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 7 MILES SOUTH SOUTHWEST OF DODGE CITY MOVING NORTH
NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 DODGE CITY                       BY 145 AM CDT
 FORT DODGE                       BY 150 AM CDT
 WRIGHT                           BY 155 AM CDT
 SPEARVILLE                       BY 210 AM CDT
 BELLEFONT                        BY 215 AM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

JOHNSON/BURKE/STEINMETZ/LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:31 PM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, May 25, 3:31 PM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SAT MAY 25 1996

THE MAIN FORECAST PROBLEM IS WHERE THE TSTMS WILL OCCUR TONIGHT. DYNAMICS
APPEAR TO BE SETTING UP FARTHER TO THE SOUTH AND WEST ALREADY THIS AFTN.
PREFER THE NGM/AVN SOLUTION OF MOVING THE LOW MORE EAST NORTHEASTWARD
TONIGHT AND SUNDAY. AT 19Z...THE FRONT APPEARD TO BE STRETCHING FROM
NORTHERN NEW MEXICO THROUGH THE TEXAS PANHANDLE AND NORTHWARD THROUGH
CENTRAL KANSAS...WITH THE DRYLINE SITUATED OVER EXTREME EASTERN NEW
MEXICO. CONVECTION ALREADY DEVELOPING OVER CENTRAL AND SOUTHERN NEW MEXICO
...WHICH IS SIGNIFICANTLY FARTHER SOUTH THAN LAST NIGHT. AGREE WITH THE
SWODY1 DISCUSSION THAT THE BEST DYNAMICS TO REMAIN FARTHER SOUTH...SO
VERY SOUTHERN TIER OR TWO OF COUNTIES SHOULD BE THE ONES TO GET ANY
SIGNIFICANT CONVECTION TONIGHT...WITH THE REST OF THE CWA LIKELY TO
SEE OVERRUNNING PRECIP WITH A FEW EMBEDDED TSTMS.

ON SUNDAY...AS THE LOW MOVES BACK UP INTO NEBRASKA...THE FRONT DRGAS
NORTHWARD ALSO. ALL THE MODELS SHOW A FAIRLY STRONG SHORTWAVE MOVING
INTO THE WESTERN PART OF THE STATE BY SUNDAY EVENING...WITH THIS
COMBINATION OF FACTORS BRINGING THE CHANCE OF SEVERE WEATHER BACK TO
MUCH OF THE CWA. HAVE RECOMMENDED INCREASING POPS ON SUNDAY OVER THE
ENTIRE CWA.

GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR ALL TEMPS.

DDC  061/074 054/074 053 663
GCK  060/073 053/075 052 563
EHA  058/074 052/076 052 663
LBL  060/076 054/076 0532 663
HYS  060/070 052/073 050 563
P28  066/078 056/077 055 663

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:36 PM CDTSevere Thunderstorm WarningDDCSeward49 min
May 25, 8:56 PM CDTSevere Thunderstorm WarningDDCKearny, Scott34 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningDDCFord17 min
May 25, 9:39 PM CDTSevere Thunderstorm WarningDDCScott51 min
May 25, 10:00 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa35 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
May 25, 10:41 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
May 25, 11:07 PM CDTSevere Thunderstorm WarningDDCHodgeman33 min
May 25, 11:31 PM CDTSevere Thunderstorm WarningDDCPawnee29 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningDDCRush34 min
May 26, 2:29 AM CDTFlash Flood WarningDDCPawnee3 hr
May 26, 2:38 AM CDTFlash Flood WarningDDCEdwards3 hr
May 26, 2:53 AM CDTSevere Thunderstorm WarningDDCMeade32 min
May 26, 2:59 AM CDTSevere Thunderstorm WarningDDCStafford36 min
May 26, 3:10 AM CDTSevere Thunderstorm WarningDDCFord35 min
May 26, 3:04 PM CDTSevere Thunderstorm WarningDDCHamilton41 min
May 26, 3:20 PM CDTTornado WarningDDCStevens45 min
May 26, 3:27 PM CDTTornado WarningDDCSeward48 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningDDCHamilton31 min
May 26, 3:57 PM CDTSevere Thunderstorm WarningDDCStevens48 min
May 26, 4:12 PM CDTTornado WarningDDCHaskell, Seward48 min
May 26, 4:14 PM CDTTornado WarningDDCSeward, Stevens51 min
May 26, 4:27 PM CDTTornado WarningDDCGray, Haskell48 min
May 26, 4:36 PM CDTSevere Thunderstorm WarningDDCSeward54 min
May 26, 5:03 PM CDTSevere Thunderstorm WarningDDCBarber47 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman49 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney49 min
May 26, 5:20 PM CDTSevere Thunderstorm WarningDDCMeade50 min
May 26, 5:22 PM CDTSevere Thunderstorm WarningDDCEdwards33 min
May 26, 5:31 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
May 26, 5:42 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness48 min
May 26, 5:51 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt49 min
May 26, 6:20 PM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa45 min
May 26, 6:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
May 26, 6:34 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.